Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Have constipation and headache after taking Suboxone for painkiller addiction. Stool softeners ineffective. How to ease constipation?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Hello, I am a Suboxone patient through my local VA hospital. I am a recovering alcoholic (2 yrs 8 months on the 17th of Aug) without a drink. While in sobriety I had my wisdom teeth pulled after which I was prescribed opiate-based painkillers. Well, I thought I found a new love. I didn't drink but when my script from the dentist ran out I began buying them on the street and basically spiraled down into active addiction with painkillers. Realizing this I sought help through an outpatient program at the VA and they prescribed me the suboxone. It has helped me tremendously and have not taken any painkillers other than the suboxone for over 2 1/2 years now. My main concern is the constipation and headaches. I've discussed these with my prescribing Doc and was suggested that I eat more fiber, drink more water, and exercise. All of these things I've done and the headaches have subsided but the constipation is a concern still. I've also been prescribed a stool softener which actually made it worse. My BM's were very sticky and thick. Hard to get out and rather unfullfilling. I am a 36 year old male, 6'2, 170 lbs. Is there any thing you can suggest to ease the constipation. Before the suboxone I had movements at least twice a day. Now its every 4-5 days if I'm lucky and they are painful, large, rabbit turd (forgive me) like, and very hard. I find myself straining and dreading going to the bathroom and also have noticed bright red blood on the toilet paper after such movements. Any info would be greatly appreiated.
Posted Thu, 23 Aug 2012 in Constipation
Answered by Dr. Ram Choudhary 3 hours later
Welcome to healthcare magic!
Suboxone contains opioid medicines which cause constipation.
Constipation is a very persistent and predictable side effect of Opioids.
You had it enough I think and now you should try to taper Suboxone in the supervision of your physician.
Why should you fall prey of these small things!
Mr Zeisea please have heart, human life is precious, your life should not be limited to yourself. A sensible human being has the responsibilities for a broader social cause also, take some moments to think what did you do up to now for mankind, your relatives, your friends, people who are needing help from you. Your slight help can change lives.
So come out of the slumber and devote yourself to duties of a gentle human being.
The issue of constipation is difficult to crack until stopping Suboxone.
You should learn to take enemas- Enema Proctoclysis you can use every 3rd day.
Orally you can take Cremaffin 2.5ml twice a day in troubling days.
You should avoid Lactulose based preparations- they cause more trouble then benefit in some patients.
I hope this advise would be helpful for you.

Still if you have any queries or doubts, please write me back,
I would be happy to solve them.

Wish you a great health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor